Please use this identifier to cite or link to this item: http://hdl.handle.net/2440/100296
Citations
Scopus Web of Science® Altmetric
?
?
Type: Journal article
Title: Multiscale modelling couples patches of non-linear wave-like simulations
Author: Cao, M.
Roberts, A.
Citation: IMA Journal of Applied Mathematics, 2016; 81(2):228-254
Publisher: Oxford University Press
Issue Date: 2016
ISSN: 0272-4960
1464-3634
Statement of
Responsibility: 
Meng Cao and A.J. Roberts
Abstract: Given detailed microscale simulations of complicated physical processes, the multiscale gap-tooth scheme empowers efficient macroscale simulations. By coupling small patches of simulations over unsimulated physical gaps, large savings in computational time are possible. So far the gap-tooth scheme has been developed for dissipative systems, but wave-like systems arise in many applications. This article develops the gap-tooth scheme for the case of non-linear microscale simulations of wave-like systems. We show that classic macroscale interpolation provides a generic coupling between patches that achieves arbitrarily high-order consistency between the multiscale scheme and the underlying microscale dynamics. Eigen-analysis indicates that the resultant gap-tooth scheme empowers feasible computation of large-scale simulations of wave-like dynamics with complicated underlying physics. For example, we implement numerical simulations of dam-breaking waves by the gap-tooth scheme. Comparison between a gap-tooth simulation, a microscale simulation over the whole domain, and some published experimental data on dam-breaking demonstrates that the gap-tooth scheme feasibly computes large-scale, highly non-linear, wave-like dynamics with major computational savings.
Keywords: PDEs; multi-scale model; gap-tooth scheme; nonlinear water wave; dam breaking
Rights: © The authors 2015. Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications. All rights reserved.
RMID: 0030048612
DOI: 10.1093/imamat/hxv034
Grant ID: http://purl.org/au-research/grants/arc/DP120104260
Appears in Collections:Mathematical Sciences publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.